jump to navigation

Mental Illness and A Sense of “Self” May 3, 2010

Posted by Crazy Mermaid in Delusions, Hallucinations, Medication, mental illness, Mental Illness and Medication.
Tags: , , ,
trackback

One of my favorite bloggers is Neurophilosophy. (Well) written by a neurobiologist who keeps abreast of findings in the neurobiology world, he manages to distill these findings down into an understandable format for those of us who are non-scientists.

In his December 2008 blog The Body Swap Illusion,  the Neurophilosophy blogger delves into the physical and psychological boundaries between “self” and the various appendages of “self” (including hands and various other body parts), taking his data from  experiments cited in the blog.  The experiments, conducted primarily using the sensory inputs of sight and touch, were focused solely on the quantifiable scientific sense of “self”.

My first mental-illness related experience with the sense of “self” was the expansion of self that I experienced  during the tail end of my manic phase (right before my hospitalization).  As my connection with God expanded and as my understanding of all things in the Universe expanded, so did my sense of “self”.  Eventually, right before I was hospitalized, my sense of self expanded way beyond my physical body.

After I became hospitalized, they administered a large amount of medication in an attempt to snap me out of my psychosis as soon as possible. As the medications began to take effect, my sense of self contracted from way beyond my physical body to containment inside my physical body, which is what we call “normal”.

As the medication built up in my body, my sense of “self” went from grandiose all-encompassing to a return back inside the normal confines of my physical body.  But then I reached the tipping point, crossing over the threshold. My “self” moved from inside the normal confines of my physical body to completely outside my body, about a foot above my head at a 45 degree angle. From this perch, I watched everything happen to me as if I were watching a movie.  I wasn’t connected to the reality of my existence at all.

As I related that out-of-body symptom to my psychiatrist, he knew exactly what I was talking about. Attributing it to the lithium, he then proceeded to adjust the dose of lithium to the point where I no longer experienced this “out-of-body” feeling.

Both of these situations involve the location of “self”.  So where exactly is “self”? Or more precisely, what is the proper location of “self”? And who decides?

Those without the ” proper”  location of “self” are deemed mentally ill in our world today.  In my case, at first I had an expanded sense of “self”, encompassing the entire universe and God.   Because society deems that location of “self”  is dangerous and wrong, that situation must be managed. The management of this condition involves medically shrinking the “self” back into the confines of the physical body.  But too much medication forces the “self” completely out of the body.  At that point, the medication must be adjusted to bring the “self” back into the body.

So it’s a fine line between having enough medication to prevent the expansion of self beyond the physical limits of our bodies and having too much medication which moves the self completely outside the physical limits of our bodies.  It’s interesting that both conditions were engendered by a chemical reaction in my brain.

Advertisements

Comments»

1. alexa ashe - May 4, 2010

interesting, and yet in yoga, as we strive toward a more enlightened state, we encouraged to meditate to that state of being beyond our physical bodies and one with the universe… so what is right?

2. Astrid - May 4, 2010

I can relate to feeling “out of my body”, but it is not due to medication in my case, since I had it before going on meds. I think it is called depersonalization. I was warned online that it could get worse with Abilify, but thank goondess it didn’t.

Crazy Mermaid - May 5, 2010

I have a theory about that. I think it is all related to brain chemistry. Too much of one chemical and we’re all-encompassing. Too much of another chemical and we’re out-of-body. I’d like to see more research on this phenomenon.


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: